Thunderstorm Wind, Johnson
- When
- June 16, 11:15 PM EST
- Where
- Johnson County, 0.89 mi SW of Mountain City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.470, -81.810
Several trees were reported down in Mountain City.
A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 9:52 PM EST, 1 hour 23 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1052 PM EDT THU JUN 16 2016 .DISCUSSION...A line of storms moving across southwest Virgina. Have made some changes to thunder chances over southwest Virginia and northeast Tennessee due to current activity. Also made some minor changes to hourly temperatures. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 69 89 / 20 10 10 0 Knoxville McGhee Tyson Airport, TN 70 84 65 86 / 50 20 10 0 Oak Ridge, TN 69 84 66 87 / 50 10 0 0 Tri Cities Airport, TN 66 79 60 85 / 50 30 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT THU JUN 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 PM EDT THU JUN 16 2016 /221 PM CDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG-TO-SEVERE STORMS ARE POSSIBLE THIS EVENING AS A COLD FRONT BUILDS INTO THE SOUTHERN APPALACHIAN REGION. THE BEST CHANCE WILL BE ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THE MAIN THREAT LOOKS TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR ACCOMPANYING THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT THU JUN 16 2016
TNZ014-038-039-070-170130-
JEFFERSON TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-
854 PM EDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...HAMBLEN...SOUTHEASTERN
CLAIBORNE AND JEFFERSON COUNTIES UNTIL 930 PM EDT...
AT 853 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW TAZEWELL...OR 8 MILES NORTHWEST OF RUTLEDGE...MOVING SOUTHEAST AT
35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...NEW TAZEWELL...
BEAN STATION...TAZEWELL...WHITE PINE...NEW MARKET...BANEBERRY...
RUSSELLVILLE...BUFFALO SPRINGS...ALPHA...LONE MOUNTAIN...LOWLAND...
JOPPA...THORN HILL...SANDLICK...PIEDMONT AND PANTHER CREEK S.P..
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3632 8327 3629 8326 3628 8323 3630 8323
3629 8322 3625 8311 3615 8321 3615 8323
3613 8322 3613 8324 3611 8324 3602 8333
3597 8353 3627 8370 3635 8367 3636 8370
3634 8371 3634 8373 3637 8375 3646 8361
TIME...MOT...LOC 0053Z 318DEG 29KT 3636 8362
MOULTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG HONAKER 37.02N 81.98W
06/16/2016 RUSSELL VA 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS HONAKER, VA.
&&
DHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 PM EDT THU JUN 16 2016
VAZ002-006-008-170300-
WASHINGTON VA-RUSSELL VA-WISE VA-
1033 PM EDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...WASHINGTON AND WISE
COUNTIES AND THE NORTHEASTERN CITY OF NORTON UNTIL 1100 PM EDT...
AT 1033 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CLINTWOOD TO NEAR SUGAR GROVE.
MOVEMENT WAS SOUTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ABINGDON...NORTON...LEBANON...WISE...CLEVELAND VA...COEBURN...
GLADE SPRING...HONAKER...POUND...ST. PAUL...DAMASCUS...HOLSTON...
PARDEE...KONNAROCK...ROSEDALE...CASTLEWOOD...DYE...LINDELL...
EMORY-MEADOW VIEW AND HANSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3662 8187 3684 8239 3689 8240 3689 8251
3701 8278 3705 8272 3712 8272 3720 8255
3713 8255 3703 8248 3696 8235 3704 8217
3705 8204 3709 8202 3704 8182 3696 8178
3693 8184 3679 8170 3662 8161
TIME...MOT...LOC 0233Z 305DEG 37KT 3710 8244 3674 8144
MOULTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1059 PM EDT THU JUN 16 2016
VAZ002-006-008-170345-
WASHINGTON VA-RUSSELL VA-WISE VA-
1059 PM EDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...RUSSELL...AND EAST
CENTRAL WISE COUNTIES AND THE NORTHEASTERN CITY OF BRISTOL UNTIL 1145
PM EDT...
AT 1059 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR TRAMMEL TO NEAR THOMAS BRIDGE.
MOVEMENT WAS SOUTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...LEBANON...CLEVELAND VA...GLADE SPRING...
ST. PAUL...DAMASCUS...BENHAMS...HILANDER PARK...HOLSTON...
KONNAROCK...CASTLEWOOD...COLLINGWOOD...LINDELL...
EMORY-MEADOW VIEW AND HANSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3662 8161 3661 8163 3662 8192 3659 8194
3659 8201 3669 8233 3699 8242 3698 8237
3696 8236 3703 8218 3690 8181 3679 8170
TIME...MOT...LOC 0259Z 341DEG 22KT 3696 8231 3671 8162
MOULTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT THU JUN 16 2016
TNZ017-018-046-VAZ006-008-170430-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-WASHINGTON VA-RUSSELL VA-
1152 PM EDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...EASTERN
SULLIVAN...JOHNSON...WASHINGTON...AND SOUTHWESTERN RUSSELL COUNTIES
AND THE CITY OF BRISTOL UNTIL 1230 AM EDT...
AT 1152 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF BRISTOL VA TO NEAR
ASHLAND. MOVEMENT WAS SOUTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...ABINGDON...MOUNTAIN CITY...WALNUT HILL...
BLUFF CITY...ST. PAUL...DAMASCUS...TRADE...SADIE...
SOUTH HOLSTON DAM...CASTLEWOOD...SHADY VALLEY...BENHAMS...HARR...
HILANDER PARK...LAUREL BLOOMERY...DOEVILLE...
HOLSTON AND MORRIL'S CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
3646 8171 3642 8172 3640 8174 3634 8171
3634 8177 3636 8179 3634 8185 3631 8189
3649 8233 3660 8232 3660 8230 3666 8232
3693 8230 3663 8160
TIME...MOT...LOC 0352Z 340DEG 17KT 3677 8232 3648 8164
DHThe Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
6 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in Mountain City.
Several large tree limbs were reported down in Farragut.
Several large trees were reported down throughout Farragut on Catlett, Snyder, and Gilbert Road.
Several trees were reported down along Chilhowee View Road.
Numerous trees were reported down with several uprooted along and adjacent to Chilhowee View Road. Also, a barn was damaged due to fallen tree limbs.
Numerous trees were reported down in Cades Cove campground and vicinity. Rich|Mountain Road was temporarily closed due to downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634796, 634797, 634798, 634799, 634800, 634801.